Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2002, 5:47 AM CDT for Burke County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2002, 5:47 AM CDT (10:47 UTC)
- Expired
- Jun 29, 2002, 6:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Burke County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3172 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2738 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 291047 SVRBIS NDC013-291145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 547 AM CDT SAT JUN 29 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURKE COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 645 AM CDT * AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 31 MILES SOUTHWEST OF FLAXTON...OR ABOUT 23 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLAXTON AT 625 AM CDT BOWBELLS AT 630 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4878 10289 4860 10284 4878 10220 4897 10215 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:20 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 29, 2:20 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 220 AM CDT SAT JUN 29 2002 FORECAST CONCERNS TODAY THE SAME AS THEY WERE 24 HOURS AGO...NAMELY HIGH TEMPERATURES TODAY AND CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SHORT TERM MESOETA MODEL CONTINUES TO SERVE ME WELL. FOR TODAY...THE ONLY PLACE THICKNESSES/TEMPERATURES ALOFT ARE LOWER THAN YESTERDAY IS IN THE EXTREME NORTHWEST PART OF THE COUNTY WARNING AREA (CWA). ISOLATED THUNDERSTORMS SOUTHERN AREAS PUT DOWN SOME RAIN AND THAT COULD HOLD THE HEATING BACK A BIT. FOR THE MOST PART WILL FORECAST TODAYS HIGHS VERY CLOSE TO THOSE REACHED FRIDAY...WITH THE EXCEPTION OF THE EXTREME NORTHWEST. THAT MEANS RECORD HIGHS POSSIBLE AT BOTH BISMARCK AND JAMESTOWN. FOR WILLISTON...MINOT...AND DICKINSON THE RECORDS ARE A MINIMUM OF 5 DEGREES OVER WHAT WILL BE FORECAST FOR TODAYS HIGHS. ATTENTION THEN QUICKLY SHIFTS TO SEVERE WEATHER THREAT FOR THIS LATE AFTERNOON THROUGH EVENING. LIMITING FACTOR WILL BE CAP AT H700 MB LEVEL...RUNNING +15 TO +18 DEGREES C. TWO WAYS TODAY THAT THE CAP LIMITING FACTOR MAY BECOME A NON-FACTOR. THE FIRST...THAT THE SURFACE COULD ACTUALLY HEAT UP ENOUGH TO EVEN OVERCOME THE CAP. THE SECOND...THAT STORMS FORM IN MONTANA...MUCH WEAKER CAP...AND MOVE INTO THE STRONGER CAP AREA...BREAKING IT DOWN...AND LEADING TO CONTINUED REGENERATION OF DEEP MOIST CONVECTION. STORM PREDICTION CENTER (SPC) HAS NEARLY THE NORTHWEST HALF OF THE CWA IN A MODERATE RISK...WITH NEARLY ALL THE REST OF THE CWA IN A SLIGHT RISK. AT ANY RATE...SEVERE WEATHER PARAMETERS ARE IN PLACE SO THAT IF STORMS DO FORM THEY WILL QUICKLY BE CAPABLE OF GOING SEVERE. HAIL LESSER OF THE THREATS DUE TO SUCH A WARM COLUMN. LONGER TERM LOOKS MORE UNCERTAIN WITH RESPECT TO A CHANCE OF STORMS NEARLY EACH DAY IN THE COMING WEEK. WILL MAINTAIN CONTINUITY WITH GOING FORECAST AS THIS TIME OF YEAR THAT IS THE BEST WAY TO SERVE THE CUSTOMER. TOO MUCH FLIP FLOPPING IN ITSELF IS A DIS-SERVICE. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Jun 29, 4:17 AM CDT, 1 hour 30 minutes before
NDZ001-009-291020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 417 AM CDT SAT JUN 29 2002 A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED THIS MORNING ALONG THE MONTANA/NORTH DAKOTA BORDER...STRETCHING FROM JUST NORTH OF THE MISSOURI RIVER TO THE CANADIAN BORDER WITH THE STRONGEST STORM LOCATED 25 MILES NORTHWEST OF WILLISTON. THE STORMS ARE MOVING EAST AT 30 MPH. BRIEF PERIODS OF MODERATE RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. THOMSON
Special weather statement, Jun 29, 5:40 AM CDT, 7 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 540 AM CDT SAT JUN 29 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE IN WESTERN AND CENTRAL NORTH DAKOTA TODAY... ISOLATED THUNDERSTORMS EARLY THIS MORNING IN THE EXTREME NORTHWEST PART OF THE STATE COULD PRODUCE WIND GUSTS TO NEARLY 70 MPH. THUNDERSTORMS ARE FORECAST TO REDEVELOP IN THE WEST LATE THIS AFTERNOON AND SPREAD INTO THE CENTRAL THIS EVENING. THESE STORMS COULD ALSO BE SEVERE WITH THE MAIN THREAT AGAIN HIGH WINDS. THERE IS A MODERATE RISK OF SEVERE WEATHER...FROM BOWMAN...THROUGH DICKINSON AND MINOT...TO BOTTINEAU...AND WEST OF THAT LINE. THERE IS A LESSER RISK EAST OF THAT LINE...THROUGH BISMARCK AND MANDAN...JAMESTOWN AND RUGBY. HIGH DEWPOINT AIR...AND INSTABILITY WITH STEEP LAPSE RATES...WERE ALREADY IN PLACE. A TRIGGER WILL COME IN THE FORM OF A COLD FRONT ADVANCING THROUGH EASTERN MONTANA LATER TODAY. THE LIMITING FACTOR COULD BE A CAP...WARM TEMPERATURES ALOFT...WHICH WOULD INHIBIT STORM INITIATION. THE CAP IS EXPECTED TO WEAKEN THIS EVENING AS COOLER AIR WORKS IN. THERE IS A BETTER THAN EVEN CHANCE THAT SEVERE WEATHER STORM SPOTTERS WILL BE NEEDED LATE IN THE DAY TODAY. JP MARTIN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:52 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 53 min |
| Jun 28, 9:35 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 55 min |
| Jun 29, 4:40 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.